What are the signs and symptoms of potentially severe or life-threatening drug eruptions?

Updated: Feb 15, 2019
  • Author: Jonathan E Blume, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

Although most drug eruptions are exanthematous, different types of drug eruptions are described.

With every drug eruption, it is important to evaluate for certain clinical features that may indicate a severe, potentially life-threatening drug reaction, such as TEN or hypersensitivity syndrome. Such features include the following:

  • Mucous membrane erosions

  • Blisters (Blisters herald a severe drug eruption.)

  • Nikolsky sign (epidermis sloughs with lateral pressure; indicates serious eruption that may constitute a medical emergency)

  • Confluent erythema

  • Angioedema and tongue swelling

  • Palpable purpura

  • Skin necrosis (see the image below)

    Warfarin (Coumadin) necrosis involving the leg. Warfarin (Coumadin) necrosis involving the leg.
  • Lymphadenopathy

  • High fever, dyspnea, or hypotension


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!